Amphotericin B-Induced Nephrotoxicity: A Review

  • Fanos V
  • Cataldi L
  • 32

    Readers

    Mendeley users who have this article in their library.
  • 134

    Citations

    Citations of this article.

Abstract

Amphotericin B is the gold standard for antifungal treatment for the most severe mycoses. However, adverse effects are common, with nephrotoxicity being the most serious, occurring early in the course of treatment, and usually being reversible in most patients. Tubular damage is a well known problem associated with amphotericin B therapy but acute renal failure is the most seri- ous complication. Recent studies have examined ways to ameliorate the well- known toxicities of amphotericin B. A new approach has been to complex the drug with lipids or entrap it in liposomes. This review will concern amphotericin B-induced nephrotoxicity, whose mechanisms are not completely clear. Nephrotoxicity seems related to direct amphotericin B action on the renal tubules as well as to drug-induced renal vasoconstriction. The main mechanisms of nephrotoxicity suggested in the liter- ature are presented. The clinical picture at different ages (adults, children, newborns), interac- tions of clinical significance, strategies for prevention of amphotericin B- induced nephrotoxicity are summarized. To provide optimal patient care, it is imperative that the clinician understand the etiology of and the signs and symptoms associated with nephrotoxicity, as well as interventions to prevent nephrotoxicity in patients receiving amphotericin B

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • V. Fanos

  • L. Cataldi

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free